Kansas, 2009

Hail in Kansas, September 21, 2009

September 21, 2009 · NWS ICT · 1 event in 1 county or zone

A strong cold front and associated strong upper level disturbance sparked numerous showers and thunderstorms across southeast Kansas from the late morning through the afternoon on the 21st. Strong thunderstorms with locally heavy rainfall was the primary threat, as 3 to 5 inches doused portions of the region, producing relatively minor low-land flooding of typical flood-prone areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong cold front and associated strong upper level disturbance sparked numerous showers and thunderstorms across southeast Kansas from the late morning through the afternoon on the 21st. Strong thunderstorms with locally heavy rainfall was the primary threat, as 3 to 5 inches doused portions of the region, producing relatively minor low-land flooding of typical flood-prone areas. The community of Altamont in Labette county received nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 21, 11:28 AM CST, 9 minutes earlier.

Area forecast discussion, Sep 21, 11:28 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1228 PM CDT MON SEP 21 2009

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE STORMS MAINLY OVER SE KS THIS
AFTERNOON AND EARLY EVENING.

A STRONG COLD FRONT IS CURRENTLY SITUATED JUST EAST OF KMHK AND EAST
OF KICT. STRONG THETA-E ADVECTION WILL CONTINUE TO AFFECT SE KS
AHEAD OF THE FRONT. THIS WILL LEAD TO ADDITIONAL STORMS TO AFFECT
KCNU THROUGH AT LEAST SUNSET. THE LOWEST CIGS APPEAR TO BE JUST
BEHIND THE COLD FRONT WITH SOME BRIEF IFR CIGS EXPECTED. THEREFORE
INSERTED SOME IFR CIGS FOR KICT FOR A FEW HOURS BUT AM CONFIDENT
THEY WILL BE SHORTLIVED. BY 00Z THE COLD FRONT IS EXPECTED TO BE
LOCATED NEAR KCNU AS COOLER AND DRIER AIR INFILTRATES CENTRAL AND
SOUTH CENTRAL KS. WITH THE DRIER AIR MOVING-IN...NOT EXPECTING ANY
SIGNIFICANT CIGS OVERNIGHT.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 1119 AM CDT MON SEP 21 2009/

UPDATE...

UPDATED TO MAKE MINOR TWEAKS TO POPS AND QPF.

SURFACE FRONT IS CURRENTLY SITUATED FROM KMHK TO NEAR KICT. THE MORE
INTENSE SHOWERS AND STORMS CONTINUE TO AFFECT SE KS WHERE
850MB-700MB THETA-E ADVECTION IS MAXIMIZED. EVEN THOUGH SHEAR IS
WEAK...ALL INDICATIONS ARE THAT THERE IS AROUND 1000-1500J/KG OF
MUCAPE ACROSS SE KS WHICH IS LEADING TO SOME STRONG STORMS. WILL
HAVE TO KEEP AN EYE ON EXTREME SE KS/NORTHEAST OK OVER THE NEXT FEW
HOURS AS MODELS PROJECTING SOME DECENT LOW LEVEL CAPE AS MUCH OF
EASTERN OK IS EXPERIENCING PLENTY OF SUN. RADAR ALSO INDICATES THAT
THE STORMS OVER SE KS HAVE MOST OF THEIR HIGHER REFLECTIVITY IN THE
LOWER LEVELS WHICH INDICATES THESE STORMS SHOULD BE PRODUCING SOME
HIGH RAINFALL RATES...THUS WILL HAVE TO MONITOR FOR POSSIBLE SHORT
TERM FLOODING ISSUES.

LAWSON

PREV DISCUSSION... /ISSUED 551 AM CDT MON SEP 21 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED TO NUMEROUS CONVECTION WILL CONTINUE TO PREVAIL ALONG
AND AHEAD OF A STRONG COLD FRONT THIS MORNING...MAINLY EAST OF A
SLN-P28 LINE. MOST OF THE CONVECTION WILL BE ALONG/EAST OF THE
TURNPIKE BY EARLY THIS AFTERNOON...WITH THE COLD FRONT CLEARING
THE SOUTHEAST CORNER OF KANSAS BY LATE AFTERNOON. WHILE MAINLY
VFR STRATOCU CIGS ARE EXPECTED TO DEVELOP TODAY...PERIODS OF MVFR
OR IFR CIGS/VSBYS CAN BE EXPECTED IN AND NEAR CONVECTION. GUSTY
NORTH WINDS WILL DEVELOP ACROSS THE ENTIRE AREA BEHIND THE FRONTAL
PASSAGE...DIMINISHING BY TONIGHT. VFR CONDITIONS ARE EXPECTED TO
PREVAIL FOR THE LATTER PART OF THE FORECAST VALID PERIOD...WITH
CONDITIONAL CHANCES FOR MVFR CIGS...THOUGH CONFIDENCE NOT HIGH
ENOUGH TO INSERT INTO FORECAST JUST YET.

KED

PREV DISCUSSION... /ISSUED 312 AM CDT MON SEP 21 2009/

DISCUSSION...
MAIN FORECAST CONCERNS WILL REVOLVE AROUND UPPER LEVEL LOW
PRESSURE HANGING OUT OVER THE REGION FOR SEVERAL DAYS...AND
RESULTANT COOLER TEMPERATURES AND PRECIPITATION CHANCES.

TDY-TONIGHT
UPPER LEVEL WAVE CURRENTLY HITTING THE PROFILER NETWORK OVER
COLORADO WILL PUSH A COLD FRONT EASTWARD ACROSS KANSAS...WITH
NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE
COLD FRONT TODAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR
LOCATIONS MAINLY EAST OF THE KANSAS TURNPIKE...AS INCREASING
MOISTURE/INSTABILITY COMBINE WITH ADEQUATE SHEAR.

TUE-WED
UPPER LOW WILL CUT-OFF OVER THE CENTRAL PLAINS AND SPIN IN PLACE
WITH COOLER THAN NORMAL TEMPERATURES EXPECTED FOR KANSAS.
PRECIPITATION ACTIVITY LOOKS TO BE ISOLATED BEHIND THE COLD
FRONT...AS LOW LEVEL MOISTURE IS SWEPT OUT BY STRONG COLD FRONT.
ANY PRECIPITATION ACTIVITY WOULD BE DIURNALLY DRIVEN WITH COLD
MID-LEVEL TEMPERATURES AND ENOUGH RESIDUAL MOISTURE LINGERING
AROUND...THUS WILL KEEP POP CHANCES ON THE LOW END FOR THIS
PERIOD.

EXTENDED: THU-SUN
NO REAL CHANGES MADE TO THIS PERIOD AS CUT-OFF UPPER LOW FINALLY
SLIDES EAST OF THE REGION BY NEXT WEEKEND...WITH TEMPERATURES
GRADUALLY WARMING. LOOKS LIKE BETTER RAIN CHANCES WILL ARRIVE FOR
THURSDAY/FRIDAY...AS MEANINGFUL MOISTURE STREAMS NORTHWARD BACK INTO
KANSAS.

JAKUB

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WARM ADVECTION LOOKS TO INCREASE ACROSS THE AREA OVERNIGHT ...AS
LOW-LEVEL JET GETS GOING...THIS 850-700MB WARM/MOIST ADVECTION WILL
CONTINUE TO INCREASE AHEAD OF A STRONG STORM SYSTEM AND ASSOCIATED
COLD FRONT LOCATED ACROSS NW KS BY AROUND 06-08Z/MON...WHICH SHOULD
BE ENOUGH TO INITIATE SCATTERED SHOWERS AND THUNDERSTORMS FROM WEST
TO EAST AFTER 08Z/MON AND CONTINUE MOST OF MON MORNING. SO WILL GO
WITH VCTS IN MOST LOCATIONS FOR THE MORNING HOURS.

THE ABOVE MENTIONED COLD FRONT WILL SURGE SOUTHEAST ACROSS THE AREA
DURING THE LATE MORNING HOURS ON MON...RESULTING IN SCATTERED
SHOWERS/THUNDERSTORMS FOR MOST LOCATIONS AND WINDS SWITCHING TO THE
NORTHWEST AND BECOMING GUSTY.  COULD SEE SOME THE SHOWERS LEAD TO
SOME MVFR CEILINGS...BUT WILL NOT INSERT THIS IN THE TAFS JUST
YET...AND SEE HOW THINGS PLAY OUT FOR THE MORNING HOURS ON MON.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  54  68  50 /  80  30  20  20
HUTCHINSON      71  51  66  49 /  80  30  20  20
NEWTON          73  53  68  50 /  80  30  20  20
ELDORADO        74  54  68  50 /  80  50  30  20
WINFIELD-KWLD   77  56  68  51 /  70  40  30  20
RUSSELL         68  49  63  48 /  60  20  20  20
GREAT BEND      69  50  64  49 /  60  20  20  20
SALINA          71  52  66  49 /  80  30  20  20
MCPHERSON       71  51  66  49 /  80  30  20  20
COFFEYVILLE     81  58  70  53 / 100  80  40  20
CHANUTE         78  56  69  52 / 100  80  40  20
IOLA            78  56  68  52 / 100  80  40  20
PARSONS-KPPF    80  57  69  53 / 100  80  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 21, 10:23 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1123 AM CDT MON SEP 21 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1123 AM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR LOCATIONS MAINLY
EAST OF THE KANSAS TURNPIKE TODAY. WHILE WIDESPREAD SEVERE STORMS
ARE NOT ANTICIPATED...A FEW STORMS MAY PRODUCE QUARTER SIZE HAIL AND
WINDS UP TO 60 MPH. IN ADDITION THE STORMS OVER SOUTHEAST KANSAS
WILL PRODUCE HIGH RAINFALL RATES WHICH MAY LEAD TO SOME LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO RETURN TO THE REGION
ON THURSDAY AND FRIDAY...THESE STORMS ARE NOT EXPECTED TO BE
STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR LOCATIONS EAST OF THE
KANSAS TURNPIKE DURING THE AFTERNOON AND EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/LAWSON

In the hours before

Special weather statement, Sep 21, 9:43 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1043 AM CDT MON SEP 21 2009

KSZ095-096-099-211615-
MONTGOMERY-NEOSHO-WILSON-
1043 AM CDT MON SEP 21 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY...NEOSHO AND WILSON COUNTIES...

AT 1043 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF NEODESHA...OR 24
MILES NORTH OF COFFEYVILLE...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Sep 21, 10:11 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1111 AM CDT MON SEP 21 2009

KSZ095-096-099-100-211645-
LABETTE-MONTGOMERY-NEOSHO-WILSON-
1111 AM CDT MON SEP 21 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE...MONTGOMERY...NEOSHO AND WILSON
COUNTIES...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
EAST OF CHANUTE TO LIBERTY...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Sep 21, 10:41 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1141 AM CDT MON SEP 21 2009

KSZ095-096-099-100-211715-
LABETTE-MONTGOMERY-NEOSHO-WILSON-
1141 AM CDT MON SEP 21 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE...MONTGOMERY...NEOSHO AND WILSON
COUNTIES...

AT 1140 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTH OF ERIE TO GALESBURG TO LIBERTY...AND MOVING NORTHEAST AT 30
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

LAWSON
Special weather statement, Sep 21, 11:10 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CDT MON SEP 21 2009

KSZ096-099-100-211745-
LABETTE-MONTGOMERY-NEOSHO-
1210 PM CDT MON SEP 21 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE...EXTREME SOUTHEAST MONTGOMERY AND
SOUTHEAST NEOSHO COUNTIES...

AT 1209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALNUT TO
PARSONS TO COFFEYVILLE...AND MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THESE STORMS MAY
PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR
POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND
FLOODING BECOME MORE IMMINENT.

HOWERTON

The radar

The Tulsa radar (KINX), 115 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Labette

When
September 21, 11:37 AM CST
Where
Labette County, 0.88 mi SE of Altamont
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.190, -95.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197214.